Alert archive / Illinois / Wind Advisories in 2024

Wind Advisory 14, NWS Lincoln, IL

December 29, 202413 counties in Illinois

NWS Lincoln, IL issued this wind advisory at Dec 29, 2024, 1:55 AM CST for 13 counties in Illinois. It took effect at Dec 29, 2024, 6:00 AM CST. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Dec 29, 2024, 1:55 AM CST (07:55 UTC)
In effect from
Dec 29, 2024, 6:00 AM CST
Expired
Dec 29, 2024, 2:00 PM CST
In force
8 hr
Issued by
NWS Lincoln, IL

Counties Champaign County, IL, Clark County, IL, Clay County, IL, Coles County, IL, Crawford County, IL, Cumberland County, IL, Douglas County, IL, Edgar County, IL, Effingham County, IL, Jasper County, IL, Lawrence County, IL, Richland County, IL, Vermilion County, IL

The radar

The Evansville,IN radar (KVWX), 122 km from the middle of the area, began a volume at 07:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 7.9 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2024-12-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2024-12-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1086 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

500 
WWUS73 KILX 290755
NPWILX

URGENT - WEATHER MESSAGE
National Weather Service Lincoln IL
155 AM CST Sun Dec 29 2024

ILZ045-046-055>057-062-063-066>068-071>073-292000-
/O.NEW.KILX.WI.Y.0014.241229T1200Z-241229T2000Z/
Champaign-Vermilion-Douglas-Coles-Edgar-Cumberland-Clark-
Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
Including the cities of Champaign, Tuscola, Mattoon, Marshall,
Lawrenceville, Charleston, Effingham, Newton, Flora, Olney,
Robinson, Paris, Urbana, Greenup, and Danville
155 AM CST Sun Dec 29 2024

...WIND ADVISORY IN EFFECT FROM 6 AM THIS MORNING TO 2 PM CST THIS 
AFTERNOON...

* WHAT...North to northwest winds 20 to 30 mph with gusts 40 to 50 
  mph expected at times from I-57 east.

* WHERE...Portions of east central and southeast Illinois.

* WHEN...From 6 AM this morning to 2 PM CST this afternoon.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong along with rain can make driving difficult, 
especially for high profile vehicles. Use extra caution today if 
traveling across eastern IL.

&&

$$

07
1 follow-up statement
822 
WWUS73 KILX 291956
NPWILX

URGENT - WEATHER MESSAGE
National Weather Service Lincoln IL
156 PM CST Sun Dec 29 2024

ILZ045-046-055>057-062-063-066>068-071>073-292100-
/O.EXP.KILX.WI.Y.0014.000000T0000Z-241229T2000Z/
Champaign-Vermilion-Douglas-Coles-Edgar-Cumberland-Clark-
Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
Including the cities of Tuscola, Danville, Olney, Greenup,
Charleston, Marshall, Newton, Champaign, Mattoon, Lawrenceville,
Flora, Robinson, Paris, Urbana, and Effingham
156 PM CST Sun Dec 29 2024

...WIND ADVISORY WILL EXPIRE AT 2 PM CST THIS AFTERNOON...

Northwesterly winds will continue to gradually decrease this 
afternoon...thus the Wind Advisory is being allowed to expire.

$$

Barnes

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this wind advisory went out at Dec 28, 10:31 PM CST, 3 hours 24 minutes earlier. Its key messages:

  • Rain will overspread much of central Illinois east of the Illinois River tonight into Sunday. Storm total rainfall will be greatest along/east of I-57 where the 12z HREF shows a 70-100% for greater than 1 inch.
  • Much above normal temperatures will continue through Monday before a strong cold front passes and causes readings to drop below normal into the 20s by the end of next week.
Area forecast discussion, Dec 28, 10:31 PM CST, 3 hours 24 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Lincoln IL
1031 PM CST Sat Dec 28 2024

.KEY MESSAGES...

- Rain will overspread much of central Illinois east of the
  Illinois River tonight into Sunday. Storm total rainfall will be
  greatest along/east of I-57 where the 12z HREF shows a 70-100%
  for greater than 1 inch.

- Much above normal temperatures will continue through Monday
  before a strong cold front passes and causes readings to drop
  below normal into the 20s by the end of next week.

&&

.SHORT TERM...(Tonight through Sunday)
Issued at 211 PM CST Sat Dec 28 2024

A vigorous short-wave trough evident on 19z/1pm water vapor
imagery over northern Texas will pivot northeastward over the
next 24 hours...reaching northern Indiana/Ohio by Sunday evening.
Thanks to copious Gulf of Mexico moisture flowing northward and an
unstable airmass, a significant severe weather event is currently
unfolding across the lower Mississippi River Valley. While the
severe activity will remain well south of central Illinois
tonight, widespread showers will overspread much of the KILX CWA
later this evening through at least midday Sunday. 12z models are
in relatively good agreement concerning the time of arrival and
areal coverage of the precip...with consensus suggesting the most
widespread/consistent showers occurring along/east of the I-55
corridor. Areas further west across the Illinois River Valley will
likely remain mostly dry.

Rainfall amounts will vary greatly from west to east across central
Illinois. While some locations along/west of the Illinois River will
see zero rainfall, 12z HREF shows a 70-100% chance for greater than
1 inch along/east of I-57. A low probability (10-20% chance) for
greater than 2 inches exists along/southeast of a Robinson to Olney
line. The 18z HRRR even shows amounts approaching 3 inches, but
think this may be a bit overdone given the scope of the severe event
happening upstream which may tend to limit northward moisture transport
somewhat. The official forecast features totals of 1-1.50 along/east
of I-57...with amounts approaching 2 inches along/southeast of a
Robinson to Olney line.

Rain will be ongoing Sunday morning, then will gradually diminish
from west to east during the afternoon. While the steadiest showers
will shift into the Great Lakes/Indiana as the day progresses, cannot
rule out a few stray light showers or drizzle through the afternoon
and even into Sunday evening as the short- wave lifts into
Michigan.

Barnes

.LONG TERM...(Monday through Next Saturday)
Issued at 211 PM CST Sat Dec 28 2024

Short-wave ridging will develop in the wake of the Sunday system,
resulting in a mild and dry day on Monday with highs in the upper
40s and lower 50s. Meanwhile the next wave currently off the
Pacific Northwest coast will quickly approach from the west,
spreading another round of rain across central Illinois Monday
night into Tuesday. As colder air begins to arrive in the wake of
this wave, a brief rain/snow mix may develop along/north of I-72
as the precip ends Tuesday afternoon and evening.

12z Dec 28 models continue to indicate a significant chunk of the
bitterly cold airmass just north of Alaska breaking loose and
surging southeastward into the Midwest by the middle and end of
next week. ECMWF shows 850mb temps dropping into the -10C to -15C
range Wednesday through Saturday, resulting in a return to below
normal highs in the 20s by the end of the forecast period.

Barnes

&&

.AVIATION...  (For the 06z TAFs through 06z Sunday Night)
Issued at 1031 PM CST Sat Dec 28 2024

A strong low pressure system tracking northeast through the lower
Ohio Valley, will spread IFR ceilings north across the central IL
terminals tonight, along with RA and MVFR to IFR visibilities,
primarily from KSPI-KBMI and points southeast. Northeast winds
will increase overnight, backing northwest toward daybreak, with
highest gusts of 20-30 kt occuring at KDEC-KCMI. RA will diminish
from the west on Sunday, finally clearing out of KCMI around mid
afternoon. Ceilings are forecast to rise to MVFR levels as the
rain diminishes.

25

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Dec 28, 2:28 PM CST, 11 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
228 PM CST Sat Dec 28 2024

ILZ027>031-036>038-040>043-047>053-291200-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler-
Mason-Logan-De Witt-Cass-Menard-Scott-Morgan-Sangamon-Christian-
Macon-
228 PM CST Sat Dec 28 2024

This Hazardous Weather Outlook is for central Illinois and west
central Illinois.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

ILZ044>046-054>057-061>063-066>068-071>073-291200-
Piatt-Champaign-Vermilion-Moultrie-Douglas-Coles-Edgar-Shelby-
Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
228 PM CST Sat Dec 28 2024

This Hazardous Weather Outlook is for central Illinois, east
central Illinois and southeast Illinois.

.DAY ONE...Tonight.

Rain will overspread the area tonight into Sunday morning. Storm
total rainfall amounts will generally range from 1 to 1.50 along and
east of I-57, but will likely approach 2 inches along and southeast
of a Robinson to Olney line. While widespread flooding is not
expected, isolated urban flooding may occur where storm drains are
clogged with leaves and debris. In addition, significant rises are
expected along smaller creeks and streams.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

Barnes

In the hours before

Special weather statement, Dec 28, 8:55 PM CST, 5 hours before
Special Weather Statement
National Weather Service Lincoln IL
855 PM CST Sat Dec 28 2024

ILZ027-036-040-290600-
Knox-Fulton-Schuyler-
Including the cities of Galesburg, Canton, and Rushville
855 PM CST Sat Dec 28 2024

...PATCHY DENSE FOG WILL AFFECT TRAVEL OVER WEST CENTRAL ILLINOIS
THIS EVENING...

Patchy dense fog has formed across west central Illinois in the last
couple of hours. Visibility may fall below one-quarter mile at times
west of a Galesburg to Rushville line, leading to potentially
hazardous travel conditions.

Expect rapid changes in visibility over short distances, with visibility
possibly even near zero at times.

Be sure to slow down if you encounter dense fog. Use low beam headlights if
driving, and leave plenty of distance between you and the vehicle ahead.

25
Special weather statement, Dec 28, 9:15 PM CST, 4 hours 40 minutes before
Special Weather Statement
National Weather Service Lincoln IL
915 PM CST Sat Dec 28 2024

ILZ045-046-055>057-062-063-066>068-071>073-291000-
Champaign-Vermilion-Douglas-Coles-Edgar-Cumberland-Clark-Effingham-
Jasper-Crawford-Clay-Richland-Lawrence-
Including the cities of Champaign, Urbana, Danville, Tuscola,
Charleston, Mattoon, Paris, Greenup, Marshall, Effingham, Newton,
Robinson, Flora, Olney, and Lawrenceville
915 PM CST Sat Dec 28 2024

...Strong Winds and Moderate to Heavy Rain Tonight Through Midday
Sunday...

Strong low pressure passing through Indiana will bring windy and
rainy conditions to the area. Rainfall of 1 to 2 inches with locally
higher amounts is forecast east of I-57, resulting in ponding of
water on roadways and poor visibility. Also, a period of strong
north to northwest winds with gusts near 40 mph is possible late
tonight through early Sunday afternoon. The gusty winds and wet
roads could cause slow travel conditions over eastern IL.

25

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 29, 10:08 AM CSTRiver Flood WarningILXClay, Richland4 days

Nearby

Wind Advisories in Illinois, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.